Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 187, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2007, 5:42 PM CDT for Kossuth County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2007, 5:42 PM CDT (22:42 UTC)
- Expired
- Jul 3, 2007, 6:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Kossuth County, IA
The radar
The Minneapolis radar (KMPX), 168 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 3:59 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 032242 SVRDMX IAC109-032330- /O.NEW.KDMX.SV.W.0187.070703T2242Z-070703T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 542 PM CDT TUE JUL 3 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA... * UNTIL 630 PM CDT * AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES NORTHWEST OF BANCROFT...OR ABOUT 12 MILES SOUTHEAST OF FAIRMONT...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTH OF SWEA CITY BY 545 PM CDT... LEDYARD BY 605 PM CDT... LAKOTA BY 615 PM CDT... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR NORTHWESTERN IOWA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4349 9398 4325 9398 4330 9446 4350 9445 $$ SMALL
2 follow-up statements
000 WWUS53 KDMX 032257 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 557 PM CDT TUE JUL 3 2007 IAC109-032330- /O.CON.KDMX.SV.W.0187.000000T0000Z-070703T2330Z/ KOSSUTH IA- 557 PM CDT TUE JUL 3 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTHERN KOSSUTH COUNTY... AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SWEA CITY...OR ABOUT 16 MILES SOUTH OF FAIRMONT...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LEDYARD AND 8 MILES NORTH OF BANCROFT BY 610 PM CDT... LAKOTA BY 615 PM CDT... LAKOTA BY 620 PM CDT... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR NORTHWESTERN IOWA. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4349 9398 4325 9398 4330 9446 4350 9445 $$ SMALL
000 WWUS53 KDMX 032327 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 625 PM CDT TUE JUL 3 2007 IAC109-032335- /O.EXP.KDMX.SV.W.0187.000000T0000Z-070703T2330Z/ KOSSUTH IA- 625 PM CDT TUE JUL 3 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KOSSUTH COUNTY EXPIRES AT 630 PM CDT... AT 620 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. THERE HAVE BEEN NO REPORTS OF HAIL OR STRONG WINDS WITH THIS STORM...BUT HEAVY RAINS HAVE PRODUCED OVER A HALF INCH OF RAIN IN 15 MINUTES. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR NORTHERN IOWA. LAT...LON 4349 9398 4325 9398 4330 9446 4350 9445 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:10 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 3, 3:10 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT TUE JUL 3 2007 .DISCUSSION... ATTENTION FOR THIS FORECAST IS FOCUSED ON CONVECTIVE POTENTIAL TONIGHT THROUGH MID DAY WEDNESDAY. INITIAL THREAT WITH THE OUTFLOW BOUNDARY REMAINED NORTH OF THE CWA. INTERESTINGLY...A GRAVITY WAVE PUSHED ACROSS THE CWA AND DID TRY TO FIRE CONVECTION ALONG THE BOUNDARY BUT DESPITE THE 4000 CAPE ENVIRONMENT IN PLACE...THE STORMS WANED. MODELS ARE OF LITTLE HELP IN THE SHORT TERM AS THEY ARE OVER DOING PRECIP AND CONVECTION PROBABLY IN RESPONSE TO THE HIGH CAPE. SAT IMAGERY TELLS A BETTER STORY WITH CU DEVELOPING ALONG AN OLD BOUNDARY FROM SIOUX CITY TO YANKTON. AN MCV TO THE NW WL...BASED ON MOVEMENT IN SAT TRENDS...ENCOUNTER THIS OLD BOUNDARY THIS EVENING AND FIRE STORMS ALONG IT. STORMS SHOULD ENTER THE NW CWA BETWEEN 00Z-02Z. FROM THAT POINT ON IT SHOULD BE AN ACTIVE NIGHT WITH STORMS PUSHING ACROSS THE CWA AND ONGOING IN THE MORNING WITH FOCUS ALONG A COLD FRONT THAT WILL SINK SOUTHEAST THROUGH MID DAY WEDNESDAY. SEVERE POTENTIAL FOR THIS EVENT WILL LIKELY BE NORTH OF HIGHWAY 30 LATER THIS EVENING. HIGH CAPE AND LOW SHEAR ENVIRONMENT LEANS TOWARD LARGE HAIL AND DAMAGING WIND. CONVECTION OVER MN THAT HAD FIRED ALONG A LEAD PIECE OF THE SHORTWAVE THIS AFTERNOON EXHIBITED A BOWING STRUCTURE SO I WOULD NOT BE SURPRISED TO SEE WIND SPEEDS IN EXCESS OF 70 MPH. SIMILAR EVENT FOR WEDNESDAY ONLY OVER THE SOUTHEASTERN THIRD OF THE CWA. THE FRONT IS PROGGED TO BE SOUTH OF THE CWA AFT 21Z BUT FLOW IS WEAK SO I DONT EXPECT TO SEE DIMINISHING POPS UNTIL 00Z. BEYOND WEDNESDAY...A TRANQUIL WEATHER PATTERN IS ON TAP. TEMPS WILL RECOVER BY FRIDAY WITH 90 DEGREE READINGS IN THE FORECAST FOR THE WEEKEND. THE NEXT SYSTEM STILL LOOKS TO AFFECT THE CWA MAINLY SUNDAY NIGHT THROUGH MONDAY NIGHT. A FAIRLY SIGNIFICANT COLD FRONT WILL SETTLE ACROSS THE UPPER MIDWEST AND BE THE FOCUS FOR LATE DAY CONVECTION ON DAY 5 AND 6. THE FRONT IS EXPECTED TO STALL SOUTH OF THE CWA MONDAY NIGHT AND TUESDAY SO THIS FAR OUT I KEPT CHANCE POPS OVER THE SOUTHERN HALF FOR TUESDAY. LATER RUNS WILL ALLOW FOR REFINEMENT. TEMPS ON TRACK SO LITTLE ADJUSTMENTS NEEDED THERE. && .AVIATION...03/18Z SCT-BKN 3000 FT TO 4000 FT CU FIELD ACROSS MUCH OF THE STATE...WITH HIGH CIRRUS AOA BKN250 PUSHING INTO NORTHERN IA. ISOLD AREAS OF SCT025 CU DECK ACROSS NRN IA. TSRA EXPECTED ACROSS CENTRAL/NORTHERN IA 22Z-04Z TIMEFRAME THIS EVENING WITH MAINLY MVFR CIGS CBS. TSRA MAY PUSH INTO SOUTHERN IA BY LATE TONIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...FAB SHORT TERM/AVIATION...ALBRECHT
Hazardous weather outlook, Jul 3, 3:29 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 329 PM CDT TUE JUL 3 2007 IAZ004>007-015>017-023>028-033>039-044>050-042030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 329 PM CDT TUE JUL 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHERN IOWA THIS EVENING AND THEN MOVE SOUTHEAST THROUGH THE EVENING INTO TONIGHT. INITIALLY...LARGE HAIL...DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES ARE POSSIBLE NORTH OF HIGHWAY 20. AS THE EVENING PROGRESSES...THE SEVERE WEATHER THREAT WILL SLOWLY DECREASE WITH ISOLATED LARGE HAIL AND DAMAGING WINDS REMAINING POSSIBLE UNTIL AFTER MIDNIGHT. LOCALLY HEAVY RAIN IS POSSIBLE...BUT WIDESPREAD FLASH FLOOD PROBLEMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY MORNING...BUT THE STORMS SHOULD BE BELOW SEVERE LIMITS. THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT IT IS TOO EARLY TO TELL IF THERE IS A SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE NORTH OF HIGHWAY 20 THIS EVENING. SPOTTER ACTIVATION IS POSSIBLE SOUTH OF HIGHWAY 20 BY LATE EVENING INTO TONIGHT. IAZ057>062-070>075-081>086-092>097-042030- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 329 PM CDT TUE JUL 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS MAY LINGER INTO WEDNESDAY MORNING...WITH THUNDERSTORMS EXPECTED TO INCREASE IN COVERAGE OR REDEVELOP WEDNESDAY AFTERNOON SOUTH OF I80 IN SOUTH CENTRAL IOWA. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM THESE STORMS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THE STORMS SHOULD MOVE SOUTH OF THE AREA WEDNESDAY NIGHT. THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT IT IS TOO EARLY TO TELL IF THERE IS A SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND WEDNESDAY AFTERNOON. ALBRECHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.